Neuroleptic malignant syndrome (NMS), an idiosyncratic reaction comprising muscular rigidity, altered level of consciousness, and autonomic dysfunction, is a rare but serious medical condition. It is most commonly precipitated by major tranquilizers such as butyrophenones, phenothiazines, and thioxanthines. Metoclopramide, a chlorbenzamide derivative with antidopaminergic properties, is widely used to treat nausea and emesis. We describe the first reported case of a boy who developed NMS in association with the use of this drug. A 13-year-old boy presented to the emergency department with a history of hyperthermia (42.6°C) and altered level of consciousness. He had recently had acute gastroenteritis and had been treated with metoclopramide 10 mg three times a day for 2 days. Vital signs were notable for hypotension, and physical examination revealed altered mental status with muscle rigidity. Laboratory testing revealed metabolic acidosis and increased prothrombin and partial thromboplastin times. He was actively cooled and received 3 rapid boluses, totaling 60 mL/kg, of isotonic crystalloids, for more than 20 minutes. Sepsis workup revealed no evidence of bacterial infection. He subsequently recovered fully and was discharged home with pediatric follow-up. This case represents the first description of NMS in association with metoclopramide in a healthy boy. It demonstrates the importance of considering this diagnosis early in the course of disease in patients with muscular rigidity, altered level of consciousness and autonomic dysfunction, and the need to rapidly respond to the physiological aberrations.
- neuroleptic malignant syndrome